Download this article
 Download this article For screen
For printing
Recent Issues

Volume 24
Issue 3, 1225–1808
Issue 2, 595–1223
Issue 1, 1–594

Volume 23, 9 issues

Volume 22, 8 issues

Volume 21, 7 issues

Volume 20, 7 issues

Volume 19, 7 issues

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Author Index
To Appear
Other MSP Journals
Nonorientable link cobordisms and torsion order in Floer homologies

Sherry Gong and Marco Marengon

Algebraic & Geometric Topology 23 (2023) 2627–2672

We use unoriented versions of instanton and knot Floer homology to prove inequalities involving the Euler characteristic and the number of local maxima appearing in nonorientable cobordisms, which mirror results of a recent paper by Juhász, Miller and Zemke concerning orientable cobordisms. Most of the subtlety in our argument lies in the fact that maps for nonorientable cobordisms require more complicated decorations than their orientable counterparts. We introduce unoriented versions of the band unknotting number and the refined cobordism distance and apply our results to give bounds on these based on the torsion orders of the Floer homologies. Finally, we show that the difference between the unoriented refined cobordism distance of a knot K from the unknot and the nonorientable slice genus of K can be arbitrarily large.

link cobordisms, nonorientable surfaces, knot Floer homology, instanton Floer homology
Mathematical Subject Classification
Primary: 57K18
Secondary: 57K16
Received: 1 December 2020
Revised: 12 October 2021
Accepted: 28 April 2022
Published: 7 September 2023
Sherry Gong
Department of Mathematics
Texas A&M University
College Station, TX
United States
Marco Marengon
Alfréd Rényi Institute for Mathematics

Open Access made possible by participating institutions via Subscribe to Open.